Missouri, 2006

Tornadoes and Hail in Missouri, March 12, 2006

March 12, 2006 · NWS EAX · 10 events in 1 county or zone

6 tornado, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
$4.5 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 12, 3:40 PM CST, 9 minutes earlier.

Area forecast discussion, Mar 12, 3:40 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
340 PM CST SUN MAR 12 2006

.DISCUSSION...

SEVERE WEATHER ONGOING AT THIS TIME. AS SURFACE LOW EXITS THIS
EVENING...SO WILL THE THUNDERSTORMS. HAVE TAPERED OFF POPS FROM WEST
TO EAST DURING THE EVENING. IF DRYLINE DOES NOT IGNITE IN SOUTHEAST
KANSAS IN THE CU FIELDS THIS AFTERNOON...MAY BE ABLE TO TAKE TSRA
OUT OF FORECAST A BIT EARLIER. SEEING WINDS SHIFTING MORE TO THE
SOUTHWEST...AND DEWPOINT DEPRESSION INCREASING. IF DRYLINE LIGHTS
UP...SHOULD BE IN THE NEXT 2 HOURS.

PRECIP WILL WRAP AROUND THE BACK SIDE OF THE LOW OVERNIGHT...BUT NOT
EXPECTING MUCH IN THE WAY OF PRECIP WITH THAT EXCEPT POSSIBLY IN
EXTREME NORTHERN MO. HAVE JUST SLIGHT CHANCE POPS IN THAT AREA. WE
SHOULD SEE AN EXTENSIVE STRATUS DECK HOWEVER.

TEMPERATURES BEHIND THE COLD FRONT ARE MUCH COOLER...WITH LOWS
TONIGHT IN THE MID 30S IN NORTHWEST MO.  SHOULD SEE A LARGE TEMP
GRADIENT DOWN TO CENTRAL MO. ON MONDAY...WITH THE STRATUS DECK...THE
DIURNAL RANGE SHOULD ONLY BE ABOUT 10 DEG WITH A BREEZY NORTHWEST
WIND.  SURFACE HIGH IS IN PLACE ACROSS THE AREA ON TUESDAY WITH
TEMPERATURES REBOUNDING ONLY SLIGHTLY. BY WEDNESDAY...WE SEE ANOTHER
LOW DEVELOP ON THE WESTERN HIGH PLAINS. HAVE INTRODUCED PRECIP FOR
WEDNESDAY NIGHT. THE GULF MOISTURE LOOKS TO BE ABLE TO GET
HERE...AND MAY NEED TO BRING POPS INTO WED AFTERNOON. GFS SOUNDINGS
SHOW SOME ELEVATED INSTABILITY POSSIBLE...BUT HAVE LEFT THUNDER OUT
FOR NOW.

HIGH PRESSURE ACROSS MOST OF THE REGION THROUGH THE REST OF THE
WEEK. MID RANGE MODELS SHOWING SOME SIGNAL FOR ANOTHER FRONT TO GO
THROUGH NEXT SUNDAY. HAVE PUT IN SLIGHT CHANCES THUS FAR.

27

&&

.PREV DISCUSSION...

415 AM SUN...
COMPLEX WEATHER SCENARIO IS UNFOLDING TODAY WITH THE MAKINGS FOR A
SEVERE WEATHER OUTBREAK ACROSS PORTIONS OF THE FORECAST AREA. A
VIGOROUS MID/UPPER LEVEL TROUGH WILL TRACK ACROSS THE CENTRAL PLAINS
AND HEAD TOWARD NORTHWEST MISSOURI THIS AFTERNOON. MEANWHILE...AT
THE SURFACE A WARM FRONT WILL SURGE NORTHWARD THROUGH CENTRAL
MISSOURI FROM ITS CURRENT LOCATION OVER SOUTHERN MISSOURI. A DRY
LINE WILL ALSO HEAD EAST FROM EASTERN KANSAS DURING THE AFTERNOON.
STRONG DIFFLUENCE WILL DEVELOP ALOFT IN RESPONSE TO A 140KT+ UPPER
JET.

CURRENTLY A FEW RADAR ECHOES HAVE BEEN NOTED OVER THE SOUTHEAST
PORTION OF THE FORECAST AREA...IN ASSOCIATION WITH INCREASING MID
LEVEL ISENTROPIC LIFT. HAVE INCLUDED A LOW END CHANCE OF SCATTERED
SHOWERS AND THUNDERSTORMS THIS MORNING AS THE AREA OF ISENTROPIC
LIFT SPREADS NORTHWARD.

ATTENTION THEN TURNS TO CONVECTIVE INITIATION THIS AFTERNOON. AM
ANTICIPATING AN AREA OF CONVECTION TO DEVELOP FROM THE WARM FRONT
AND SOUTH ALONG THE LEADING EDGE OF THE ADVANCING DRYLINE BEGINNING
IN THE EARLY AFTERNOON. MANY FAVORABLE SEVERE WEATHER
PARAMETERS ARE FORECAST TO BE IN PLACE SO IT SHOULDNT TAKE LONG FOR
STORMS TO BECOME SEVERE ONCE THEY DEVELOP. THERE IS A DEFINITE LARGE
HAIL AND DAMAGING WIND THREAT WITH THE ANTICIPATED SUPERCELLULAR
STORMS...AND A TORNADIC THREAT ESPECIALLY NEAR THE WARM FRONT WHERE
LOW LEVEL WINDS WILL BE MORE BACKED AND EHI VALUES REACH THE 3 TO 4
RANGE. MAIN NEGATIVE FACTOR THE STORMS MUST OVERCOME IS THE
EXCEPTIONAL SHEAR MAGNITUDE...WHICH IS PROGGED TO BE IN EXCESS OF 80
KNOTS FROM 0-6KM ACROSS NORTHERN MISSOURI. THE MOVEMENT OF THE WARM
FRONT THIS MORNING WILL WARRANT WATCHING...AS ANY SLOWER MOVEMENT
THAN PROGGED BY THE EARLIER MODEL RUNS WOULD SHIFT THE
SEVERE/TORNADIC THREAT FURTHER SOUTH THAN NORTHERN MISSOURI. STORMS
ARE THEN ANTICIPATED TO DEVELOP INTO A SQUALL LINE THAT WILL TRACK
EAST/NORTHEAST ACROSS THE REMAINDER OF THE FORECAST AREA THIS
EVENING.

THE TRAILING COLD FRONT WILL SWING ACROSS THE FORECAST AREA AFTER
MIDNIGHT AND INTO THE EARLY MORNING HOURS MONDAY. CANT RULE OUT
SOME LIGHT PRECIPITATION ON THE BACKSIDE OF THE DEPARTING
SYSTEM...MAINLY OVER NORTHER MISSOURI MONDAY.
OTHERWISE...TEMPERATURES WILL COOL SIGNIFICANTLY TONIGHT AND
ACTUALLY HEAD BACK TOWARD NORMAL FOR THE FIRST PART OF THE WORK WEEK.

STOFLET
&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.

WFO EAX
Hazardous weather outlook, Mar 12, 12:56 PM CST, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1256 PM CST SUN MAR 12 2006

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-131200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1256 PM CST SUN MAR 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ANOTHER EXPLOSIVE ROUND OF SEVERE WEATHER WILL COME THROUGH THIS
AFTERNOON. THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE LONG-
TRACKED TORNADOES...DAMAGING WINDS...AND LARGE HAIL INTO THE EVENING
HOURS.

THESE STORMS ARE FIRING ALONG A DRY LINE THAT IS LOCATED IN EAST
CENTRAL KANSAS. ONCE THE STORMS DEVELOP...THEY WILL QUICKLY BECOME
SUPERCELLULAR AND MOVE INTO MISSOURI. THIS IS A POTENTIALLY
DANGEROUS WEATHER SITUATION. SIGNIFICANT SEVERE WEATHER...INCLUDING
THE POSSIBILITY OF DESTRUCTIVE TORNADOES...IS EXPECTED TO DEVELOP.
PERSONS ARE URGED TO BE READY TO REACT QUICKLY SHOULD A WARNING BE
ISSUED FOR YOUR AREA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL BE NEEDED ACROSS THE OUTLOOK AREA THROUGH THE EVENING.

27

In the hours before

Local storm report, Mar 12, 3:26 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
326 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0324 PM     HAIL             1 N WARRENSBURG         38.78N 93.75W
03/12/2006  M1.00 INCH       JOHNSON            MO   AMATEUR RADIO

&&

21
Local storm report, Mar 12, 3:28 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
328 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             10 W CLINTON            38.38N 93.95W
03/12/2006  E1.75 INCHES     HENRY              MO   EMERGENCY MNGR

            GOLFBALL

&&

KOCH
Local storm report, Mar 12, 3:38 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
338 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0327 PM     FUNNEL CLOUD     6 W (SZL)WHITEMAN AFB   38.72N 93.66W
03/12/2006                   JOHNSON            MO   OTHER FEDERAL

            FUNNEL CLOUD 6 MILES WEST OF AIR FORCE BASE

&&

GA
Local storm report, Mar 12, 3:44 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
344 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     4 W ADRIAN              38.40N 94.42W
03/12/2006                   BATES              MO   LAW ENFORCEMENT

            POWER POLES SNAPPED 10 FT ABOVE GROUND AT HWY 18 & CO RD
            FF. POSSIBLE TORNADO

0322 PM     TSTM WND DMG     1 N WARRENSBURG         38.78N 93.75W
03/12/2006                   JOHNSON            MO   AMATEUR RADIO

            HIGHWAY SIGNS DOWN. TIME ESTIMATED

&&

21
Local storm report, Mar 12, 3:46 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
346 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0344 PM     HAIL             CHILLICOTHE             39.80N 93.55W
03/12/2006  E0.88 INCHES     LIVINGSTON         MO   AMATEUR RADIO

            NICKEL HAIL

&&

KOCH
Local storm report, Mar 12, 3:49 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
349 PM CST SUN MAR 12 2006

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             CALHOUN                 38.47N 93.63W
03/12/2006  E0.88 INCHES     HENRY              MO   AMATEUR RADIO

&&

GA

The radar

The Pleasant Hill radar (KEAX), 76 km away, was scanning. The volume nearest the first event began at 21:50 UTC.

Open the radar archive at this moment

Event by event

6 tornado, 4 hail. Local standard time, as filed.

Tornado, Pettis

When
March 12, 3:49 PM CST to 4:04 PM CST
Where
Pettis County, 4 mi NE of La Monte
Rating
F0
Path length
19 mi
Path width
150 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.817, -93.383

F0 tornado touched down at 1549 CST 4 miles northeast of La Monte and traveled northeast over rural areas...with damage only to trees. The tornado crossed into Cooper county 2 miles northeast of Postal at 1604 CST.

Tornado, Pettis

When
March 12, 3:57 PM CST to 4:05 PM CST
Where
Pettis County, 8 mi WSW of Manila
Rating
F1
Path length
5 mi
Path width
150 yd
Reported by
EMERGENCY MANAGER
Coordinates
38.500, -93.467

Tornado crossed into Pettis county from Benton county at 1557 CST. Tornado was over rural areas with no significant damage noted. The tornado dissipated at 1605 CST 1 mile west of Manila.

Tornado, Pettis

When
March 12, 4:12 PM CST to 4:25 PM CST
Where
Pettis County, 7 mi E of Green Ridge
Rating
F2
Path length
11.2 mi
Path width
500 yd
Deaths
1 direct, 0 indirect
Injuries
6 direct, 0 indirect
Property damage
$2.5 million
Reported by
EMERGENCY MANAGER
Coordinates
38.617, -93.283

F2 tornado touched down 6.5 miles east of Green Ridge at 1612 CST and moved northeast. The tornado caused the death of one woman...when the trailer she was fleeing was blown on top of her. Another 6 people were injured as well. Numerous homes suffered varying degrees of damage. The tornado lifted one mile southwest of Smithton at 1625 CST.

Hail, Pettis

When
March 12, 4:14 PM CST
Where
Pettis County, 1 mi W of Sedalia
Measured
1.5 in hail
Reported by
STORM CHASER
Coordinates
38.700, -93.250

Hail, Pettis

When
March 12, 4:18 PM CST
Where
Pettis County, Sedalia
Measured
1.75 in hail
Property damage
$2.0 million
Reported by
LAW ENFORCEMENT
Coordinates
38.700, -93.233

Extensive hail damage noted in Sedalia, where golfball hail piled up into 2 feet drifts. Many roofs in town had to be replaced.

Tornado, Pettis

When
March 12, 8:02 PM CST to 8:04 PM CST
Where
Pettis County, 8 mi SW of Houstonia
Rating
F0
Path length
1 mi
Path width
100 yd
Reported by
EMERGENCY MANAGER
Coordinates
38.817, -93.467

F0 tornado entered Pettis county from Johnson county at 2002 CST...8 miles southwest of Houstonia. The tornado was over rural areas before lifting at 2004 CST...6 miles west-southwest of Houstonia.

Tornado, Pettis

When
March 12, 8:07 PM CST to 8:09 PM CST
Where
Pettis County, 5 mi WNW of Houstonia
Rating
F2
Path length
3 mi
Path width
150 yd
Reported by
EMERGENCY MANAGER
Coordinates
38.933, -93.450

Tornado touched down at 2007CST...5 miles west-northwest of Houstonia and moved into Saline county 3 miles west-northwest of Houstonia at 2009 CST. Tornado was over rural areas with no significant damage noted.

Tornado, Pettis

When
March 12, 8:57 PM CST to 9:00 PM CST
Where
Pettis County, 6 mi SW of La Monte
Rating
F2
Path length
0.8 mi
Path width
200 yd
Reported by
EMERGENCY MANAGER
Coordinates
38.717, -93.517

F2 tornado crossed from Johnson county into Pettis county at 2057 CST and quickly dissipated. No significant damage was observed as the tornado moved over rural areas.

Hail, Pettis

When
March 12, 8:59 PM CST
Where
Pettis County, La Monte
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.783, -93.433

Hail, Pettis

When
March 12, 11:15 PM CST
Where
Pettis County, 6 mi SW of Green Ridge
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
38.550, -93.483

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Pettis2006-03-1239FemaleMobile/Trailer HomeDirect

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyThe tornado archive for Missouri, 2006Warnings in Missouri, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497826, 5497827, 5497828, 5497829, 5497830, 5497831, 5497914, 5497915, 5497916, 5497917.